According to a study published by the National Institute on Drug Abuse (NIDA) in 2021, US overdose deaths from stimulant abuse increased by 180% in adults between 2015 and 2019.
Methamphetamines were responsible for the majority of those deaths.
Deaths from meth overdose have been somewhat shadowed by a similar increase in opioid overdose deaths. Knowing how to intervene in a meth overdose is more important than ever.
What Are the Signs of a Meth Overdose?
NIDA states that some common symptoms of a methamphetamine overdose include:
- High body temperature
- Rapid breathing
- Fast or irregular heartbeat
- Agitation and aggression
- Confusion and disorientation
- Nausea and vomiting
Meth overdoses are caused by many factors. Sometimes people take too much of the drug in an attempt to get a better high. Other times, they may mix meth with other drugs or alcohol which can be deadly.
This is particularly true for opioid drugs. When opioids are mixed with meth, the combination can cause respiratory depression and death. Unfortunately, mixing meth and opioids is a trend which has become more popular in recent years, according to research from the journal Pharmacology Biochemistry Behavior. Mixing opioids and meth can amplify the effects of the drugs, depending on the amount taken.
There’s an additional danger: mixing these two potent drugs together an makes their effects, making it very hard to tell when a toxic amount of the drugs have been taken. An article published in the Miami New Times from 2014 illustrates the danger of mixing these two substances.
Finally, the long-lasting effects of meth provide another danger: rapid and intense changes in heart and breathing rates. Opioid drugs slow the heart and breathing rate down (itself a risk of overdose) when used. When the effects of opioids wear off, however, meth is still in the system. It causes the heart rate and breathing to dramatically rise, whipsawing a person from one extreme to another. This can amplify the deadly risks of methamphetamine abuse, including strokes and heart attacks
What Should You Do If Someone Appears To Be Experiencing a Meth Overdose?
If someone you are with appears to be experiencing a meth overdose:
- Call 911 immediately. Do not wait
- Try to keep the person calm and still
- If they are having a seizure, gently move them away from anything that could cause injury
- Do not give them anything to eat or drink
- Stay with the person until help arrives
You can also call the Substance Abuse and Mental Health Services Administration’s (SAMHSA) National Helpline at 800-662-HELP (800-662-4325). This helpline is free, confidential, and available 24/17 to provide information about substance abuse.
Why Are Methamphetamines So Toxic?
Methamphetamine is a powerful stimulant that can have dangerous effects on the body. It speeds up heart rate and breathing and increases blood pressure and body temperature.
The chemicals used to make methamphetamines are incredibly toxic as well. The drug is often synthesized from a toxic mix of solvents and chemicals, making the effects of the drug unpredictable.
The drug can also cause seizures. All of these effects can lead to an overdose.
When someone takes methamphetamines chronically, their bodies eventually develop a tolerance to the drug. This means that they need to take more and more of the drug to get the desired effects.
This can also lead to an overdose, as people may not realize how much they are taking and accidentally overdose. Tolerance is a major symptom of addiction.
Treating Methamphetamine Abuse
Methamphetamine abuse is devastating. But there are effective treatments available.
Cognitive behavioral therapy (CBT) helps people learn how to change their attitudes and behaviors, including their drug use. CBT can help treat addiction to methamphetamines by teaching healthy coping skills like problem-solving instead of using drugs when facing a difficult situation.
CBT can be carried out in individual sessions or group settings. Group therapy is a powerful way to help people fight meth abuse because it helps them develop healthy support networks that can replace their drug use habits. When people are able to connect with others who face similar problems, they are more likely to stay sober and avoid relapse.
Withdrawal from methamphetamines can be very difficult. It is often recommended that people enter into a medically supervised detox program for meth abuse, where they are safely and comfortably weaned off of the drug.
After detoxing from meth, it’s important to begin treatment as soon as possible to avoid relapse. Meth addiction is notoriously difficult to treat, and most people require long-term treatment and support at an addiction center to stay sober.
But with the right care and support, people can and do recover from methamphetamine addiction.
Sober Living Can Help You Fight Methamphetamine Addiction
At some point during the journey to sobriety, a person leaves residential care and begins receiving outpatient care.
Outpatient treatment helps people reintegrate into society, offering a less intense level of care than residential treatment. Outpatient programs still offer many therapeutic services like individual and group therapy, but they are not as time intensive as inpatient or residential options.
Living at home during outpatient care can be challenging for some people with methamphetamine use disorder. That’s where sober living comes in.
Sober living homes offer a safe and supportive environment for people who are trying to recover from addiction. Sober living homes provide a drug-free environment, regular counseling, and peer support. They can be an excellent resource for people who have just completed residential or inpatient treatment and are not yet ready to experience full independent living just yet.
Finding a sober living home can be challenging, however. Enter SoberLivingNearYou.com. Designed to be a resource for people looking for their ideal sober living home solution, our site puts thousands of sober living listings at your fingertips.
Start your journey towards sobriety with SoberLIvingNearYou.com today!